High Wind, Moore
- When
- October 23, 7:14 AM CST
- Where
- Moore forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
An upper level disturbance approached the Rockies and provided a strong jet that would move over the Panhandles. Very warm temperatures across the northern Panhandles allowed for the strong winds aloft to mix down.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance approached the Rockies and provided a strong jet that would move over the Panhandles. Very warm temperatures across the northern Panhandles allowed for the strong winds aloft to mix down. Further south winds were still strong and would gust in the 25 to 45 mph range, but would not perform as well as the areas to the north, nor get as warm. This was due to moisture transport over the area and the cloud cover associated. Impacts were north of the Romero to Dumas to Beaver line, as these were the areas that managed the least amount of cloud cover. In these areas winds would be sustained over 40 mph on and off and we would see gusts range from 58 mph to 67 mph. Dumas was the highest to gust in at 67 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 23, 6:10 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
710 AM CDT Sun Oct 23 2022
...New AVIATION...
.SHORT TERM ...
(Today through Monday night)
Issued at 330 AM CDT Sun Oct 23 2022
Overview
A windy day is anticipated today across the area, with the
north/northwestern parts of the area favored for the strongest
wind speeds. Sustained wind speeds will likely be around 25-35 mph
for most of the area, but northern parts of the area could see
those sustained speeds closer to 40 mph. Gusts will range between
35 and 50 mph, but areas in the north may be closer to the 50-60
mph range. This is going to warrant a high wind warning for
northern parts of the area, while a wind advisory will be in
place elsewhere minus southern parts of the TX Panhandles. The
above normal temperatures and dry conditions will also lead to a
threat of fire weather this afternoon. This will be favored across
the north and north east where caution should be exhibited with
any outdoor sparks or flames. High profile vehicles may be
susceptible to rollovers in the stronger wind speeds, and any
unsecured/loose outdoor objects may be tossed around or damaged
today.
Further Details:
A robust H5 closed low is expected to pass over the western CONUS
today within a longwave trough. As this system edges closer to the
Rockies, it will induce strong lee cyclogenesis. Winds at 300mb
are progged to be around 120-130 knots, 80-90 knots at 500mb, and
50-60 knots at 700mb. At the surface, we are expecting a strong
surface low to form over eastern parts of Colorado. This will
allow for a strong pressure gradient over the Panhandles today.
During peak heating/mixing, we are likely to see strong wind
speeds occur as the strong stacked jet passes over. Fortunately,
wind speeds will calm down around sunset, but will likely stay on
the breezy side all night around 15-25 mph. A cold front may slide
through tonight, and this will turn the winds from the north with
speeds only around 10-15 mph as the front start to enter the
area.
Later today, there is another potential closed low off the coast
of Baja California that is progged to merge with the main longwave
trough over the western CONUS. As this gets ingested into the mean
flow, positive vorticity advection may spread over the Panhandles
tonight in conjunction with the passing front. Most of the area
is dry today (hence the fire weather concerns), but dewpoints in
the southeastern TX Panhandle may be in the 50s this afternoon.
Given the front and passing energy aloft, cannot rule out shower
activity increasing as early as tonight in the southeast. While
an isolated thunderstorm will be possible, we are not expecting
severe weather today or tonight. Rainfall amounts in this period
will generally be light.
Guerrero
&&
.LONG TERM ...
(Tuesday through Saturday)
Issued at 330 AM CDT Sun Oct 23 2022
Showers along with a thunderstorm or two should be ongoing across
much of the Panhandles at sunrise Monday in association with a
shearing out upper level low that once was off the coast of northern
Baja California. This first batch of rain is expected to move off
to the northeast by early afternoon and then the next batch of rain
is expected to move into the southwest Texas Panhandle by mid
afternoon. This second batch of rain will be in association with an
upper level low that will be passing just to our south. This rain
is expected to affect mainly the southern half of the Texas
Panhandle during the rest of the afternoon into the evening hours.
Rain will depart the southeast Texas Panhandle during the early
morning hours on Tuesday. Clouds should decrease from northwest to
southeast across the area. If clouds can clear out quickly enough,
then we may see some freezing temperatures across the western and
central Oklahoma Panhandle and the northwest Texas Panhandle.
Another closed upper level low is expected to bring another shot of
rain to the Panhandles mainly Thursday night into Friday morning. It
looks like this next system continues to be moving a little further
south with each model run, so the southern Texas Panhandle may be
favored again.
High temperatures will be generally in the 60's across the area this
work week. However, readings will likely stay in the 50's on Monday
given the chance of rain.
&&
.AVIATION...
(12Z TAFS)
Issued at 707 AM CDT Sun Oct 23 2022
VFR conditions are expected through this period. Windy conditions
are expected throughout the day. Sustained speeds will be around
25-35 mph with 35-40 mph possible in some instances. Gusts will be
around 35-50 with upwards near 50-60 at times. High clouds are
expected today along with isolated showers. KGUY and KDHT would be
the main ones to be impacted by any showers, but not expecting too
much impacts as bases should be high and rainfall amounts limited.
Guerrero
&&
.FIRE WEATHER...
Today:
Within the Red Flag warning, ERC values are expected to be around
the 70th to 89th percentile this afternoon. RFTI values will be
around 4, but there is no RH component today as values may only
drop down to around (or above) 20 percent during peak heating.
Sustained wind speeds of 25-35 mph will be common today, but
there is a chance those could be as high as 40 mph in the north.
Gusts will be around 35-50 mph but upwards near 50-60 mph at times
in the north. Given the strong wind speeds expected today, there
is a concern for fire weather across the Oklahoma Panhandle and
northeastern parts of the TX Panhandle where receptive fuels may
be located. Lastly, with the frontal passage, there is a concern
for a wind shift overnight, so any fire suppression activities
should make note of the possibility for a frontal passage starting
around midnight.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 82 48 58 36 / 10 40 70 30
Beaver OK 87 49 59 34 / 10 20 50 20
Boise City OK 76 42 54 29 / 10 10 40 10
Borger TX 86 51 61 38 / 10 30 70 30
Boys Ranch TX 81 47 57 34 / 20 30 60 20
Canyon TX 82 48 59 35 / 20 40 70 30
Clarendon TX 84 53 62 40 / 10 50 70 50
Dalhart TX 78 44 54 29 / 20 20 60 10
Guymon OK 83 46 58 32 / 20 10 50 10
Hereford TX 81 49 58 35 / 20 40 70 30
Lipscomb TX 86 49 60 37 / 10 30 60 30
Pampa TX 84 50 59 37 / 10 40 70 40
Shamrock TX 85 53 64 40 / 10 50 70 50
Wellington TX 87 55 67 41 / 10 60 70 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ004-005.
High Wind Warning until 6 PM CDT this evening for TXZ001.
Wind Advisory until 6 PM CDT this evening for TXZ002>011.
OK...Red Flag Warning until 8 PM CDT this evening for OKZ001>003.
High Wind Warning until 6 PM CDT this evening for OKZ001>003.
&&Hazardous Weather Outlook National Weather Service Amarillo TX 339 AM CDT Sun Oct 23 2022 OKZ001>003-TXZ001>020-317-232200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 339 AM CDT Sun Oct 23 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated to critical fire weather conditions are expected across the entire Texas and Oklahoma Panhandles. A Red Flag Warning has been issued for the Oklahoma Panhandle and the northeast Texas Panhandle for very strong winds and low relative humidity. A High Wind Warning has been issued for the Oklahoma Panhandle and the northwest Texas Panhandle for gusts of 60 mph. A Wind Advisory has been issued for the rest of the northern Texas Panhandle for sustained winds of 35 mph. Thunderstorms are possible tonight in the southeastern TX Panhandle. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Sub-freezing temperatures will be possible across the western and central Oklahoma Panhandle and the northwest Texas Panhandle Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions today.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
The West Texas mesonet station located near Palo Duro Reservoir measured a peak sustained wind of 47 mph around 1231CDT. The mesonet sustained winds averaged 40 mph from 1145CDT through 1415CDT.
The mesonet station located near Texline measured a peak wind gust of 61 mph at 1236CDT.
The West Texas mesonet station located near Romero measure sustained winds of 40 to 45 mph from 1330CDT through 1530CDT.
Two mesonet stations, one near Stratford and one near Sunray measured multiple wind gusts of 58 mph or greater. Both stations measured a peak gust of 61 mph. Sunray's peak gust was at 1241CDT and Stratford's peak gust was at 1346CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060156, 1060157, 1060158, 1060159, 1060160, 1060155.